Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Oct 17, 2016, 11:37 PM CDT for Taylor County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2016, 11:37 PM CDT (04:37 UTC)
- Expired
- Oct 18, 2016, 12:30 AM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
County Taylor County, WI
The radar
The La Crosse radar (KARX), 171 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.2
The text
As transmitted.
368 WWUS83 KARX 180437 SPSARX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1137 PM CDT MON OCT 17 2016 WIZ017-180530- TAYLOR- 1137 PM CDT MON OCT 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT TAYLOR COUNTY... AT 1136 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CORNELL...OR 18 MILES SOUTH OF LADYSMITH...MOVING EAST AT 60 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... JUMP RIVER AROUND 1200 AM CDT. WESTBORO AND CHELSEA AROUND 1220 AM CDT. RIB LAKE AROUND 1225 AM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GILMAN...NORTH TWIN LAKE...PERKINSTOWN...KATHRYN LAKE AND THE MONDEAUX FLOWAGE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4519 9005 4512 9093 4538 9092 4538 9004 TIME...MOT...LOC 0436Z 258DEG 50KT 4520 9117 $$ WETENKAMP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Oct 17, 11:34 PM CDT, 3 minutes earlier.
Area forecast discussion, Oct 17, 11:34 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1134 PM CDT Mon Oct 17 2016 .UPDATE...Overnight Issued at 1134 PM CDT Mon Oct 17 2016 A few thunderstorms continue to track across north central Wisconsin. Since temperatures aloft have cooled considerably we are seeing an increase in hail potential. Several reports of hail up to penny size around the Twin Cities. We may see a storm or two over northern Clark and Taylor Counties capable of producing hail up to penny size. Otherwise, the thunderstorm activity should gradually taper off through 3 AM. UPDATE Issued at 714 PM CDT Mon Oct 17 2016 The threat for severe storms across north central Wisconsin is really starting to diminish this evening. The main threats are quickly turning to brief heavy rain, lightning and perhaps some wind gusts to 30 mph. 0-1 km shear is rather strong into Clark and Taylor Counties but now that we are really starting to lose surface bases CAPE and CIN is building thinking the tornado potential has passed. && .SHORT TERM...(This evening through Thursday) Issued at 215 PM CDT Mon Oct 17 2016 The main concern in this period is with the rain chances tonight. Water vapor satellite this afternoon shows a short wave trough coming across Wyoming into Nebraska. This wave will continue to move east/northeast tonight and should reach northeast Wisconsin into the eastern part of the U.P. of Michigan by early Tuesday morning. The wave does come through with a bit of a positive tilt which will keep the best pv advection on the poleward side with just some weak pv advection in the 500-300 mb layer coming across the northern sections of the forecast area. A strong upper level jet will come through with the short wave trough, but both the 17.12Z NAM and several runs of the RAP today indicate that most of the area will be under the right exit region of this jet and the subsidence associated with it. At the surface, a low was over the Missouri River Valley near KSUX. A cold front extended northeast from the low into northern Wisconsin. This surface low will continue to deepen through the day and move rapidly northeast along the cold front reaching Lake Superior by 06Z. Visible satellite is showing an extensive low cloud shield out ahead of the surface low in the warm sector and even if this does start to break up at this point, there will not be enough hours of heating to significantly add to the CAPE. Despite this, with the unusually warm and moist airmass already in place, ML CAPES values are in the 1000-1500 J/kg range ahead of the cold front. Looking at the latest RAP soundings for KEAU and KRCX, the cap in place gets weakened but may not get totally eliminated. If this is the case, then the threat for getting surface based storms appears to be slim, pretty much ruling out a tornado threat. The MU CAPE does extend farther back to the northwest into the cool sector which could still be enough to support a large hail and damaging wind threat. The timing of any severe threat still looks to be from late this afternoon into early this evening before the surface low moves into the area and pushes the CAPE out of the area. The latest sets of hi- res meso scale models all seem to have a good handle on how things should develop through the afternoon into the evening with the best chances for storms generally remaining just to the northwest of the forecast area into Clark and Taylor Counties. Plan to show a 60 to 80 percent rain chance for Clark and Taylor and then quickly drop this down to less than a 15 percent south of Interstate 90. This should then lift out to the northeast through the night with the entire area expected to be rain free by late tonight. The rest of the period looks to be dry, although another positive tilt short wave trough looks to come across the region Wednesday night. This wave should go south of the local area which with the positive tilt, could bring some lift to the southern sections of the forecast area. The front that goes through the region tonight will be over the Ohio River Valley and there is concern whether there will be enough moisture behind this front for the short wave trough to work with. The 17.12Z NAM and GFS keep the area dry while the ECMWF and GEM do show some light rain. For now, will maintain forecast continuity and stay with a dry forecast. .LONG TERM...(Thursday night through Monday) Issued at 215 PM CDT Mon Oct 17 2016 Not many changes in this period as the GFS and ECMWF are still in agreement with a longwave trough moving through the area and bringing seasonable temperatures. Much of the period also looks dry, though the ECMWF has consistently hinted that a shortwave may move through Friday night into Saturday morning and bring a bit of precipitation. While the GFS does show a similar feature, it has it farther north and not nearly as amplified, therefore keeping all of the precipitation north. Beyond Saturday, northwest flow will dominate and temperatures will remain near normal. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ] Issued at 1134 PM CDT Mon Oct 17 2016 MVFR to IFR conditions are expected at the TAF sites in BR and low stratus through early Tuesday morning. A cold front will work through the region later tonight bringing drier air in its wake. Before it moves through a moist airmass will lead to areas of fog and low stratus at times with ceilings lowering to around 700 ft and KRST and visibility down to around 1SM or less at KLSE. Conditions will improve to VFR after sunrise Tuesday as the drier air moves in. Plan on ceilings rising to around 4kft by mid morning Tuesday and scattering out. VFR conditions are then expected into Tuesday night. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...WETENKAMP SHORT TERM...04 LONG TERM...CA AVIATION...WETENKAMP
Hazardous weather outlook, Oct 17, 7:31 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 731 PM CDT MON OCT 17 2016 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-181200- WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- 731 PM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. THE MAIN THREAT FROM ANY STORMS WILL BE LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RAINFALL REPORTS ARE ALWAYS APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-181200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-CRAWFORD-RICHLAND-GRANT- 731 PM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
In the hours before
Special weather statement, Oct 17, 6:00 PM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT MON OCT 17 2016
WIZ017-172330-
TAYLOR-
600 PM CDT MON OCT 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TAYLOR
COUNTY...
AT 559 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WESTBORO TO CHELSEA TO JUST
NORTHWEST OF MEDFORD. MOVEMENT WAS NORTHEAST AT 65 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RIB LAKE...CHELSEA...WESTBORO...WOOD LAKE AND CAMP FOREST SPRING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4533 9005 4520 9052 4525 9038 4538 9030
4538 9004
TIME...MOT...LOC 2259Z 245DEG 55KT 4539 9023 4528 9030 4523 9042
DASSpecial weather statement, Oct 17, 6:43 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT MON OCT 17 2016
WIZ017-180015-
TAYLOR-
643 PM CDT MON OCT 17 2016
...A STRONG THUNDERSTORM WILL AFFECT TAYLOR COUNTY...
AT 640 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
STANLEY...OR 30 MILES SOUTH OF LADYSMITH...MOVING NORTHEAST AT 50
MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GILMAN...LUBLIN...PERKINSTOWN...KATHRYN LAKE...
THE MONDEAUX FLOWAGE...THE MILLER DAM FLOWAGE...WOOD LAKE...
POLLEY AND CAMP FOREST SPRING...CHELSEA...WESTBORO...AND RIB LAKE.
TORRENTIAL RAINFALL COULD ALSO OCCUR WITH THIS STORM...AND MAY CAUSE
SOME LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4517 9004 4503 9075 4503 9092 4516 9093
4538 9038 4538 9004
TIME...MOT...LOC 2340Z 245DEG 44KT 4508 9093
DASSpecial weather statement, Oct 17, 7:08 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CDT MON OCT 17 2016
WIZ017-180030-
TAYLOR-
708 PM CDT MON OCT 17 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TAYLOR COUNTY...
AT 706 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
THORP...OR 21 MILES WEST OF MEDFORD...MOVING EAST AT 50 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MEDFORD...RIB LAKE...CHELSEA...WESTBORO...GILMAN...PERKINSTOWN...
KATHRYN LAKE...THE MONDEAUX FLOWAGE...HANNIBAL...ESADORE LAKE...
NORTH TWIN LAKE...THE MILLER DAM FLOWAGE...POLLEY...
CAMP FOREST SPRING AND GAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4512 9012 4512 9020 4511 9029 4508 9091
4523 9091 4538 9020 4538 9017
TIME...MOT...LOC 0006Z 262DEG 44KT 4515 9078
DASSpecial weather statement, Oct 17, 9:19 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 919 PM CDT MON OCT 17 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-180600- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA... DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON... CALEDONIA...MEDFORD...NEILLSVILLE...ALMA...ARCADIA...WHITEHALL... BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...MAUSTON... FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 919 PM CDT MON OCT 17 2016 ...PATCHY DENSE FOG FOR THE OVERNIGHT... PATCHY DENSE FOG WILL REDUCE THE VISIBILITY TO AROUND 1/2 MILE OR LESS IN SPOTS. ALLOW FOR A LITTLE EXTRA TRAVEL TIME TONIGHT AND BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY OVER SHORT DISTANCES. REMEMBER TO USE YOU LOW BEAM HEADLIGHTS AND ALLOW PLENTY OF ROOM BETWEEN YOU AND OTHER VEHICLES. VISIBILITY SHOULD IMPROVE EARLY TUESDAY MORNING AS DRIER AIR WORKS INTO THE REGION. WETENKAMP
Special weather statement, Oct 17, 9:34 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 934 PM CDT MON OCT 17 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-180600- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA... DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON... CALEDONIA...MEDFORD...NEILLSVILLE...ALMA...ARCADIA...WHITEHALL... BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...MAUSTON... FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 934 PM CDT MON OCT 17 2016 ...PATCHY DENSE FOG FOR THE OVERNIGHT... PATCHY DENSE FOG WILL REDUCE THE VISIBILITY TO AROUND 1/2 MILE OR LESS IN SPOTS. ALLOW FOR A LITTLE EXTRA TRAVEL TIME TONIGHT AND BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY OVER SHORT DISTANCES. REMEMBER TO USE YOUR LOW BEAM HEADLIGHTS AND ALLOW PLENTY OF ROOM BETWEEN YOU AND OTHER VEHICLES. VISIBILITY SHOULD IMPROVE EARLY TUESDAY MORNING AS DRIER AIR WORKS INTO THE REGION. WETENKAMP
Special weather statement, Oct 17, 11:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1137 PM CDT MON OCT 17 2016 WIZ017-180530- TAYLOR- 1137 PM CDT MON OCT 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT TAYLOR COUNTY... AT 1136 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CORNELL...OR 18 MILES SOUTH OF LADYSMITH...MOVING EAST AT 60 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... JUMP RIVER AROUND 1200 AM CDT. WESTBORO AND CHELSEA AROUND 1220 AM CDT. RIB LAKE AROUND 1225 AM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GILMAN...NORTH TWIN LAKE...PERKINSTOWN...KATHRYN LAKE AND THE MONDEAUX FLOWAGE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4519 9005 4512 9093 4538 9092 4538 9004 TIME...MOT...LOC 0436Z 258DEG 50KT 4520 9117 WETENKAMP
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 7:08 PM CDT | Special Weather Statement | ARX | Taylor | 22 min |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.